MAUDE Adverse Event Report: BECKMAN COULTER ACCESS ACCUTNI+3 REAGENT; IMMUNOASSAY METHOD, TROPONIN SUBUNIT

BECKMAN COULTER ACCESS ACCUTNI+3 REAGENT; IMMUNOASSAY METHOD, TROPONIN SUBUNIT
Model Number A98143
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/15/2021
Type of Reportable Event Serious Injury
Event or Problem Description
On 27dec2021 the customer reported obtaining reproducible elevated troponin i (access accutni+3, part number a98143 and lot number 125173) results for one patient involving the laboratory's access 2 (access 2 immunoassay analyzer, part number 81600n and serial number (b)(4)) on (b)(6) 2021.The initial elevated result of 0.7 ng/ml was released from the laboratory.There was a report of change to patient treatment or management in association with this event.The patient was transferred to another hospital and administered treatment.Details regarding treatment were requested but were not provided by the customer.A sample from the patient was collected and tested for troponin using the siemens vista assay at the other hospital; result was <0.2 ng/ml all samples were repeat tested on the access 2 platform and results were consistent at 0.7 ng/ml samples originally tested on the access 2 platform were tested on the siemens vista platform and lower results were obtained.No error messages or issues with other assays were reported in connection with the event.There were no reports of hardware interventions performed or hardware parts replaced.No other patient results were called into question.System performance indicators such as system check, calibration and quality control were passing within specifications at the time of the event.Samples were collected in bd lithium heparin serum separator tubes.Customer noted all tubes collected were full draws except for samples collected at other hospital; customer noted these tubes to be on the ¿short side;¿ customer also noted samples collected at other hospital looked slightly hemolyzed after centrifugation.Samples were centrifuged at 3000 rpm for 15 minutes.No other sample processing information was provided.
 
Additional Manufacturer Narrative
The full patient identifier is (b)(6).The customer did not provide patient demographics such as age, date of birth, sex, weight, ethnicity or race.The access accutni+3 reagent was not returned for evaluation.System performance indicators were passing within specifications.Although the customer reported one sample from the alternate site appeared to be a smaller volume, use error cannot be confirmed as the customer did not acknowledge the tube had been incompletely filled when initially drawn.Investigative interference testing was offered to the customer; however, to date, the customer has not responded.In conclusion, the cause of this event cannot be determined with the available information.
 
Additional Manufacturer Narrative
On 25jan2022 customer shipped a specimen collected on 15dec2021 to be tested for interferent to the beckman coulter complaint handling unit (chu).Specimen was received on 01feb2022.Sample was noted to be hemolyzed and contained particles of fibrin.On 3feb2022, interference testing of the neat samples were performed.The neat sample results recovered similar to the customer.Interference testing using heterophile blocking reagents was performed.Result recovery was decreased using the hbr-1 blocking reagent.The presence of patient-source interference was confirmed.The access accutni+3 for use on the access 2 reagent instructions for use (document b16315 j, available on the beckman coulter website) limitations section advises users of the potential for interference for heterophile antibodies and states, ¿for assays employing antibodies, the possibility exists for interference by heterophile antibodies in the patient sample.Patients who have been regularly exposed to animals or have received immunotherapy or diagnostic procedures utilizing immunoglobulins or immunoglobulin fragments may produce antibodies, e.G.Hama, that interfere with immunoassays.Additionally, other heterophile antibodies such as human anti-goat antibodies may be present in patient samples.Such interfering antibodies may cause erroneous results.Carefully evaluate the results of patients suspected of having these antibodies.Other potential interferences in the patient sample could be present and may cause erroneous results in immunoassays.Some examples that have been documented in literature include rheumatoid factor, endogenous alkaline phosphatase, fibrin, and proteins capable of binding to alkaline phosphatase.Fibrinolytic agents activate proteases that may influence protein measurements, including troponin.Carefully evaluate the results of patients suspected of having these types of interferences.¿ although fibrin and hemolysis were observed in the sample returned to beckman coulter, use error cannot be confirmed as the sole cause of the event as the presence of patient source interference was confirmed using heterophile blocking reagents.The access accutni+3 for use on the access 2 reagent instructions for use (document b16315 j, available on the beckman coulter website) specimen section states, ¿the role of preanalytical factors in laboratory testing has been described in a variety of published literature.To minimize the effect of preanalytical factors, observe the following recommendations for handling, processing, and storing blood samples [¿] remove any residual fibrin or cellular matter.Failure to do so can contribute to falsely elevated results.¿ in conclusion, the cause of this event is presence of a known interferent in the patient sample.

Brand Name
ACCESS ACCUTNI+3 REAGENT
Common Device Name
IMMUNOASSAY METHOD, TROPONIN SUBUNIT
Manufacturer (Section D)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
Manufacturer (Section G)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
Manufacturer Contact
angela vettel
250 s. kraemer blvd.
brea, CA 92821
7149613625
MDR Report Key13206081
Report Number2122870-2022-00001
Device Sequence Number11928813
Product Code MMI
UDI-Device Identifier15099590209322
UDI-Public(01)15099590209322(17)220930(11)210930(10)125173
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K121214
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model NumberA98143
Device Catalogue NumberA98143
Device Lot Number125173
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2021
Supplement Date Received by Manufacturer12/27/2021
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown